Medication Error/ Dispensing Error: Has THIS Ever Happened to You?

Medication Error/ Dispensing Error: Has THIS Ever Happened to You?

“At least 1.5 million preventable adverse drug events occur in the United States each year; these costly and sometimes fatal incidents include cases of drug mix-ups and unintentional overdoses. One study estimates that more than 700,000 complications from medications are experienced nationwide each year.” (Institute for Safe Medication Practices-Community Pharmacy)

About a week ago my mom mentioned to me, in passing, that she was having neck pain. She felt it was due to the antimalarial medication she was taking in preparation for her mission trip to Africa. The medication she was prescribed was Lariam.

She explained she had taken the generic form of Lariam about two days prior and noticed that her neck pain started shortly thereafter. Because I was not familiar with the name of the generic form of Lariam, I went for the prescription bottle so that I could see what the name was and then look up the side effects. As I read the prescription bottle I became very concerned because my mom had a prescription for Levaquin not Lariam or its generic form, Mefloquine. You see, she thought Levaquin was the generic name for Lariam.

My focus quickly changed and I became angry. Angry because she had received the wrong medication and had taken it trusting that it would protect her if she were exposed to malaria while on her trip. I picked up the phone and called the pharmacy. I was put on hold before I was put through to a pharmacist. I was steaming, so I did the next best thing. I hung up the phone and made the 20 minutes drive to the pharmacy.

The closer I got to Walgreens the angrier I became. What if it had been an additional blood pressure medication that could have dropped her blood pressure lower and caused her to pass out. What if it had been a heart medication that could have slowed down her heart rate? What if…The “what ifs” just kept flooding my mind.

As I pulled into the parking lot, I decided it was best that I calmed down. Besides, the healthcare professional could have written Levaquin instead of Mefloquine and then it wouldn’t have been the pharmacy’s fault. Or the handwriting on the prescription could have looked like Levaquin–they both started with an “L”. Maybe the handwriting was not legible.

By the time I got to the window to speak with the pharmacist I was calm. I explained the situation and asked the pharmacist if she had a copy of my mom’s prescription. She said yes because they keep a copy of all prescriptions on file for one year. She also divulged that this incident was not the first to happen at the pharmacy. I asked her to print a copy of the prescription so I could take a look at it. I wanted to be sure the right medication was written on the the prescription and that is was legible. When she handed me the prescription and I read it I became angry again. It CLEARLY stated LARIAM.

PIC-0006

I thought, how could the pharmacist have mistaken the word Lariam for LEVAQUIN!! When I asked her this question do you know what her answer was? “The prescription was illegible”. I said: “ILLEGIBLE?” The prescription clearly states Lariam.” She told me the last “a” in Lariam looked like a “q”. I told her it didn’t to me and informed her that I was a healthcare professional and knew that if a prescription is illegible the pharmacist requests clarification from the healthcare professional who wrote it. Why wasn’t this done? She had no answer for me.

I asked her for the names of the pharmacists who were in the pharmacy at the time my mom filled her prescription and also for the name of her supervisor. She was reluctant at first but then complied. After she gave me the names she informed me that no one in the pharmacy was responsible for the error. She explained that all prescriptions are faxed to an office either in Orlando or Miami, and it was the persons at those offices who enters the name of the medication and directions on how to take the medication into the computer from the original prescription. After this is done a prescription label is then faxed back the pharmacy after it has been checked and verified by someone other than the individual who typed in the information, and then the local pharmacy dispenses the medication. According to her, when the label comes back to the pharmacy it is not rechecked against the original prescription due to lack of time and because it has been verified by the other office. I informed her that the local pharmacy should have a system in place to recheck the labels against the original prescription and that the pharmacy is not without fault.

After our exchange I told her that I wanted the prescription filled correctly and that I would not be paying for the total cost. I also told her I wanted to speak with her supervisor. Unfortunately the supervisor was not there but the pharmacist took my number and said she would have her call the next day.

After waiting for about ten minutes, I left with the right medication in hand. I was informed that I did not have to pay for it, I received a refund of $15 for the cost of the Levaquin and a $25 Walgreens gift certificate. Did these gestures calm my fears that this wouldn’t happen again? No they didn’t. I left the pharmacy still concerned and decided that I would make a concerted effort to check all my mom’s medications before she took any of them.

I spoke with the supervisor of the pharmacy two days later. She was very apologetic. She repeated the same explanation of the process by which prescriptions are filled and the medications are dispensed. I informed her that there should be a better system in place to recheck prescription labels when they come back to the pharmacy. She agreed but stated that the current new system was set up to cut down on errors and also to save time.

She then assured me that they have begun an internal investigation into the matter and that the individuals involved would have a record of the incident in their personal file. Satisfied? Not totally because the “what ifs” still haunt me.

I reported the error to the Institute for Safe Medication Practices and gave my suggestion as to how this could be prevented in the future.

And my mom’s neck pain? Gone about 2 days later. A result of the Levaquin? Possibly. ….I have come to learn that any medication can cause any side effect in any patient…..Something that occurred so that I could have discovered the error? I definitely think so.

THE MORAL of the this is:

1. Know the name of the medication your healthcare professional is prescribing for you, write down the correct spelling of the brand name as well as the generic.

2. Know the health condition the medication will be treating, the time the medication should be taken and how often it should be taken.

3. Before you leave the pharmacy take the medication bottle out of the bag and verify that you have the right prescription and that your name is on the bottle.

4. If you have elderly parents or relatives or friends do the above for them also. They will need your help.

OTHER TIPS and RESOURCES:

Report Medical Errors: Institute for Safe Medication Practices , FDA Medwatch